Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 41, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 8, 2025, 11:40 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 5 counties in Massachusetts; Kent County, Providence County, Washington County, Rhode Island. It was in force for 49 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2025, 11:40 PM EDT (03:40 UTC)
- Expired
- Jul 9, 2025, 12:29 AM EDT
- In force
- 49 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Hampden County, MA, Hampshire County, MA, Norfolk County, MA, Worcester County, MA, Kent County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 72 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:45 PM EDT | TSTM WND DMG | 2 Wsw Thompson, CT | Tree down blocking part of Riverside Drive in Thompson. Relayed by amateur radio. |
| Jul 8, 11:45 PM EDT | TSTM WND DMG | 2 Wsw Thompson, CT | Tree down blocking part of Riverside Drive in Thompson. Relayed by amateur radio. |
| Jul 8, 11:50 PM EDT | TSTM WND DMG | 1 Nw Killingly, CT | Northbound side of I-395 between mile markers 37-38 near Killingly had a large tree blocking the right lane. Relayed by amateur radio. |
| Jul 8, 11:50 PM EDT | TSTM WND DMG | 1 Nw Killingly, CT | Northbound side of I-395 between mile markers 37-38 near Killingly had a large tree blocking the right lane. Relayed by amateur radio. |
| Jul 9, 12:05 AM EDT | TSTM WND DMG | 1 Wnw Webster, MA | Tree down blocking most of Ardlock Place near intersection with West Main St in Dudley. Relayed by amateur radio. |
| Jul 9, 12:05 AM EDT | TSTM WND DMG | 1 Wnw Webster, MA | Tree down blocking most of Ardlock Place near intersection with West Main St in Dudley. Relayed by amateur radio. |
| Jul 9, 12:10 AM EDT | TSTM WND DMG | 1 E Harrisville, RI | Tree down blocking the roadway in the westbound lane of East Avenue in Burrillville. Relayed by amateur radio. |
| Jul 9, 12:10 AM EDT | TSTM WND DMG | 1 E Harrisville, RI | Tree down blocking the roadway in the westbound lane of East Avenue in Burrillville. Relayed by amateur radio. |
| Jul 9, 12:10 AM EDT | TSTM WND DMG | 3 Ese Douglas, MA | Large tree downed on Perry St in Douglas. Relayed by amateur radio. |
| Jul 9, 12:10 AM EDT | TSTM WND DMG | 3 Ese Douglas, MA | Large tree downed on Perry St in Douglas. Relayed by amateur radio. |
| Jul 9, 12:25 AM EDT | TSTM WND DMG | 1 Wnw Whitinsville, MA | Tree down on wires in the area of the 200th block of Purgatory Road in the town of Northbridge. |
| Jul 9, 12:25 AM EDT | TSTM WND DMG | 1 Wnw Whitinsville, MA | Tree down on wires in the area of the 200th block of Purgatory Road in the town of Northbridge. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
280
WUUS51 KBOX 090340
SVRBOX
CTC003-013-015-MAC005-013-015-021-027-RIC003-007-009-090445-
/O.NEW.KBOX.SV.W.0041.250709T0340Z-250709T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1140 PM EDT Tue Jul 8 2025
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Windham County in northern Connecticut...
Tolland County in northern Connecticut...
Northeastern Hartford County in northern Connecticut...
Southern Worcester County in central Massachusetts...
Southwestern Norfolk County in eastern Massachusetts...
Southeastern Hampshire County in western Massachusetts...
Southeastern Hampden County in western Massachusetts...
Northwestern Bristol County in southeastern Massachusetts...
North central Washington County in Rhode Island...
Western Kent County in Rhode Island...
Providence County in Rhode Island...
* Until 1245 AM EDT.
* At 1139 PM EDT, severe thunderstorms were located along a line
extending from Somers to near Coventry, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Worcester, Providence, Cranston, Pawtucket, Enfield, Woonsocket,
Coventry, Cumberland, North Providence, Franklin, West Warwick,
Vernon, Johnston, North Attleborough, Mansfield, South Windsor,
Windham, Plainfield, Attleboro, and Smithfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4188 7259 4241 7220 4201 7127 4151 7170
4155 7179 4164 7179 4165 7186 4163 7196
4165 7204
TIME...MOT...LOC 0339Z 210DEG 23KT 4201 7244 4168 7162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Loconto3 follow-up statements
679
WWUS51 KBOX 090400
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
1200 AM EDT Wed Jul 9 2025
CTC003-MAC015-RIC009-090409-
/O.CAN.KBOX.SV.W.0041.000000T0000Z-250709T0445Z/
Hartford CT-Hampshire MA-Washington RI-
1200 AM EDT Wed Jul 9 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARTFORD...
SOUTHEASTERN HAMPSHIRE AND NORTH CENTRAL WASHINGTON COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4238 7212 4201 7127 4163 7161 4173 7199
4193 7246
TIME...MOT...LOC 0359Z 210DEG 23KT 4209 7238 4176 7156
$$
CTC013-015-MAC005-013-021-027-RIC003-007-090445-
/O.CON.KBOX.SV.W.0041.000000T0000Z-250709T0445Z/
Windham CT-Tolland CT-Worcester MA-Norfolk MA-Hampden MA-Bristol MA-
Kent RI-Providence RI-
1200 AM EDT Wed Jul 9 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR WINDHAM...NORTHERN TOLLAND...SOUTHERN WORCESTER...SOUTHWESTERN
NORFOLK...SOUTHEASTERN HAMPDEN...NORTHWESTERN BRISTOL...WESTERN KENT
AND PROVIDENCE COUNTIES...
At 1159 PM EDT, severe thunderstorms were located along a line
extending from near Monson to near Cranston, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement. Trees have been downed in the towns of
Scotland, Killingly and Thompson.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Worcester, Providence, Cranston, Pawtucket, Woonsocket, Coventry,
Cumberland, North Providence, Franklin, West Warwick, Johnston, North
Attleborough, Mansfield, Plainfield, Attleboro, Smithfield, Lincoln,
Central Falls, Grafton, and Killingly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4238 7212 4201 7127 4163 7161 4173 7199
4193 7246
TIME...MOT...LOC 0359Z 210DEG 23KT 4209 7238 4176 7156
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Loconto897
WWUS51 KBOX 090421
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
1221 AM EDT Wed Jul 9 2025
MAC013-RIC003-090430-
/O.CAN.KBOX.SV.W.0041.000000T0000Z-250709T0445Z/
Hampden MA-Kent RI-
1221 AM EDT Wed Jul 9 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMPDEN AND
WESTERN KENT COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4173 7152 4184 7186 4195 7215 4228 7189
4201 7127
TIME...MOT...LOC 0420Z 225DEG 24KT 4205 7205 4183 7150
$$
CTC013-015-MAC005-021-027-RIC007-090445-
/O.CON.KBOX.SV.W.0041.000000T0000Z-250709T0445Z/
Windham CT-Tolland CT-Worcester MA-Norfolk MA-Bristol MA-
Providence RI-
1221 AM EDT Wed Jul 9 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR NORTHEASTERN WINDHAM...NORTHEASTERN TOLLAND...SOUTHEASTERN
WORCESTER...SOUTHWESTERN NORFOLK...NORTHWESTERN BRISTOL AND
PROVIDENCE COUNTIES...
At 1220 AM EDT, severe thunderstorms were located along a line
extending from Southbridge to Johnston, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement. These storms have a history of downing
trees in the towns of Scotland, Killingly and Thompson in
Connecticut.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Worcester, Providence, Cranston, Pawtucket, Woonsocket, Cumberland,
North Providence, Franklin, Johnston, North Attleborough, Attleboro,
Mansfield, Smithfield, Lincoln, Central Falls, Grafton, Killingly,
Webster, Southbridge, and Bellingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4173 7152 4184 7186 4195 7215 4228 7189
4201 7127
TIME...MOT...LOC 0420Z 225DEG 24KT 4205 7205 4183 7150
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Loconto815
WWUS51 KBOX 090429
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
1229 AM EDT Wed Jul 9 2025
CTC013-015-MAC005-021-027-RIC007-090439-
/O.CAN.KBOX.SV.W.0041.000000T0000Z-250709T0445Z/
Windham CT-Tolland CT-Worcester MA-Norfolk MA-Bristol MA-
Providence RI-
1229 AM EDT Wed Jul 9 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINDHAM...
NORTHEASTERN TOLLAND...SOUTHEASTERN WORCESTER...SOUTHWESTERN
NORFOLK...NORTHWESTERN BRISTOL AND PROVIDENCE COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with these thunderstorms.
LAT...LON 4173 7152 4184 7186 4195 7215 4228 7189
4201 7127
TIME...MOT...LOC 0424Z 210DEG 23KT 4207 7203 4185 7148
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:24 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 8, 7:24 PM EDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
724 PM EDT Tue Jul 8 2025
.SYNOPSIS...
This afternoon and evening brings scattered thunderstorms
capable of producing damaging winds and flash flooding. Cooler
weather expected Wednesday and beyond. Possible break from
unsettled weather for the upcoming weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Key Messages...
* Strong to severe storms possible with heavy downpours and
potential for flash flooding.
Already seeing several storms pop along the NY/CT state line as
well as along the south coast sea breeze boundary. Expecting
storms to continue to pop up through the afternoon and continue
into the overnight period... though the area of greatest concern
generally along and south of the MA Pike, some storms could
form along the north coast. Orientation looks to generally be SW
to NE, in line with nearly unidirectional SW flow in the
low/mid levels suggesting potential for slow moving and training
storms. With warm cloud depths near 14,000 ft suggesting
efficient warm rain processes, storms that form will have the
potential to drop an 1-2 inches of rain in an hour and cause
localized flash flooding issues, especially in urban areas. A
Flood Watch continues for the area thought to stand the greatest
risk from mid afternoon through the first half of the overnight
hours.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Key Messages...
* Isolated showers and thunderstorms possible but not a washout.
* Much cooler with highs in the 70s along the east coast and 80s
elsewhere.
Cooler temperatures move in once the winds flip to easterly
onshore flow. As such, the eastern coast of SNE should top out
in the 70s while the hottest spot will be western/central MA,
especially the CT valley where highs reach the mid 80s. Plenty
of moisture sticking around with PWATs still 1.5+ inches, but a
weakly forced environment so any showers will be scattered and
difficult to nail down where exactly they'll materialize.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Messages...
* Periodic chances for showers through Friday before a break in
the unsettled weather this weekend.
* Near to below average temperatures.
It is expected to remain quite humid through this weekend. Just
thinking a brief cooldown Thursday, then the heat starts to
build again into early next week.
Not much change to the overall synoptic pattern into Friday.
Still a risk for some showers and thunderstorms Thursday, and
less of a risk Friday. It's likely Saturday is the day which
features the lowest chance for showers. Even Sunday should be
dry most of the time, with the risk for some showers and
thunderstorms late in the day. Have low confidence in the
forecast details early next week. Too much uncertainty with the
timing of potential showers and thunderstorms.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
00Z update...
Tonight...Moderate confidence.
IFR cigs expand from east coast to as far west as ORH by 06z,
into western MA/CT terminals by 12z. Scattered SHRA/TSRA move
into the area from SW to NE and continue through at least 07z.
Tuesday...Moderate confidence.
IFR cigs continue through most of the day from ORH east,
MVFR/VFR west of ORH. NE winds 5-10 kts.
KBOS Terminal...Low confidence in TAF only with regard to
timing of possible convection.
KBDL Terminal...Low confidence in TAF only with regard to
timing of possible convection.
Outlook /Thursday through Sunday/...
Wednesday: Mainly VFR, with local IFR possible. Chance SHRA,
slight chance TSRA.
Wednesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, slight chance TSRA.
Thursday: MVFR/IFR conditions possible. Chance SHRA, slight
chance TSRA.
Thursday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, slight chance TSRA.
Friday: Mainly VFR, with local IFR possible. Slight chance
SHRA, slight chance TSRA.
Friday Night: Mainly VFR, with local MVFR possible.
Saturday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today and tonight: High confidence.
SW winds 15-20 kts with seas 2-4 ft on the eastern waters, 3-6 ft on
the southern waters. Showers and thunderstorms expected late evening
through the overnight hours.
Wednesday: High confidence.
Winds 5-10 kts out of the SW on the southern waters and out of the
NE on the eastern waters. Seas 2-4 ft.
Outlook /Thursday through Sunday/...
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms,
patchy fog.
Wednesday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms.
Thursday through Thursday Night: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers, slight chance
of thunderstorms.
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, slight chance of thunderstorms.
Friday Night through Saturday: Winds less than 25 kt. Seas
locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
Flood Watch until 2 AM EDT Wednesday for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>007-
010>022-026.
Flood Watch until 2 AM EDT Wednesday for MAZ011>013-015>022.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>007.
Flood Watch until 2 AM EDT Wednesday for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ235-
237.
Small Craft Advisory until 8 AM EDT Wednesday for ANZ254>256.
&&
SYNOPSIS...Belk/McMinn
NEAR TERM...McMinn
SHORT TERM...McMinn
LONG TERM...Belk
AVIATION...Loconto/FT
MARINE...Belk/McMinnIn the hours before
Local storm report, Jul 8, 7:19 PM EDT, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
719 PM EDT Tue Jul 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Lightning Bristol 41.70N 71.26W
07/08/2025 Bristol RI Fire Dept/Rescue
In Bristol, RI garage fire due to lightning
strike on Casey Drive. Report relayed by
Amateur Radio.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:52 PM EDT | Special Marine Warning | BOX | 53 min | |
| Jul 8, 11:17 PM EDT | Special Marine Warning | BOX | 58 min | |
| Jul 8, 11:21 PM EDT | Special Marine Warning | BOX | 54 min | |
| Jul 9, 12:34 AM EDT | Special Marine Warning | BOX | 56 min | |
| Jul 9, 12:44 AM EDT | Flash Flood Warning | BOX | Bristol, Plymouth | 98 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2025Severe Thunderstorm Warnings in Connecticut, 2025Severe Thunderstorm Warnings in Rhode Island, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.